You can overdose on codeine. Every year, many people do. All opioids are central nervous system depressants, capable of slowing breathing rates to fatal levels.
Avoiding medication combinations (like adding benzodiazepines to codeine) can lower overdose risks. Following your doctor’s orders can also help to keep you safe.
But the best way to ensure that you do not overdose on codeine is to quit taking the drug altogether. A Medication for Addiction Treatment (MAT) program can help. With medication like Suboxone, you can stop misusing opioids like codeine. And you can focus on other aspects of building a healthy life in recovery.
Can You Overdose on Codeine?
Codeine is a painkiller in the opioid classification. All medications like this can cause an overdose.
Opioids latch to receptors inside the brain, triggering chemical release. You may feel calm, relaxed or happy when the drug takes hold. As you relax, your breathing and heart rates slow.
Every tissue inside your body needs a constant flow of oxygen and nutrients, delivered by your lungs and heart. If these two organs slow down too much, your tissues can die. This is an overdose, and any opioid — including codeine — can cause it.
Researchers say about half of people who overdose on codeine do so accidentally. Many of them mixed their codeine with other opioids or other prescription drugs like benzodiazepines.
But codeine alone, without adding anything else to it, can cause an overdose.
Signs & Symptoms of Codeine Overdose
Codeine relaxes the central nervous system, and people can feel sleepy and slow as soon as they take it. It can be difficult to determine if someone is just very high or if they are overdosing. When in doubt, always assume that an overdose is happening.
Common overdose signs include the following:
- Gurgling sounds during breathing
- Cold skin
- Bluish lips or fingernails
A codeine overdose is a life-threatening event. You may notice that the person is breathing very slowly (or not at all), and if you check for a pulse, you may find that it’s very slow or missing altogether.
People in the midst of an overdose may be difficult to awaken, even if you shake them. If they do awaken, they may slide back into sleep almost immediately. This can happen even if they briefly talked to you while they were awake.
How Much Codeine Can Make You Overdose?
It’s almost impossible to determine how much codeine you can take safely if you are misusing the medication. A dose that seems safe to you could be incredibly dangerous.
The human brain is dotted with opioid receptors, and sensitivity varies from person to person. Your response can also change with a longstanding OUD.
Codeine latches to receptors and triggers the biggest response the first time you take it. With each repeated dose, the effects weaken. You may respond by taking a larger codeine dose. In time, your adjustments could mean taking such a large dose that you overwhelm your central nervous system.
Your risk of overdose increases due to the following factors:
- Combining codeine with alcohol or other drugs
- Taking high doses, including using more than prescribed
- Using codeine you buy from street dealers
- Medical issues, such as sleep apnea, kidney disease, or liver problems
- Increasing age
The absence of these risk factors doesn’t mean your codeine use is safe. Anyone using codeine can potentially overdose.
What to Do When Experiencing Overdose
It’s rare for an opioid overdose to cause immediate death. Quick thinking can ensure that someone survives the episode and can get help for their opioid use disorder.
Naloxone (Narcan) is an opioid antagonist medication, available in a nasal spray. If someone is experiencing an overdose, a quick spray inside each nostril can render codeine inactive. Someone experiencing an overdose can awaken almost immediately.
Reversing an overdose can save a person’s life, but it’s uncomfortable. People who are revived are immediately thrust into sobriety and can experience painful withdrawal symptoms like nausea, muscle aches and headaches. And within a short time, when naloxone wears off, they can overdose again.
If you think someone is overdosing, take these steps:
- Shake or shout at the person to see if they will awaken.
- Call 911 and tell the operator what has happened. If the person is awake, tell the operator that. If not, relay this information.
- Administer naloxone if you have it.
- If the person doesn’t awaken, give naloxone again.
- Ask the operator if you should begin CPR.
Never leave the person alone or unattended during an overdose episode. Remain available to deliver more naloxone or perform CPR.
The person should go to the emergency room for observation. Naloxone may wear off, and more doses could be required. The medical team may also need to run tests to ensure the person is in good health.
How Can MAT Help?
The best way to lower codeine overdose risks is to stop taking the drug altogether. MAT can help.
MAT therapies like Suboxone latch to the same receptors that are used by opioids. While they don’t deliver euphoria, they can help to ease withdrawal symptoms and lower drug cravings.
It’s virtually impossible to focus on recovery if you are dealing with uncomfortable withdrawal symptoms and overwhelming cravings for opioids. But medications like Suboxone can control both, so you can concentrate on the work you’re doing in therapy. You may be able to focus on building a life that doesn’t include codeine while in an MAT program, even if you’ve never been able to maintain sobriety in any other way.
Telemedicine companies like Bicycle Health can offer doctor visits no matter where you are. You can pick up prescriptions at a pharmacy near you, saving both time and preserving your privacy. If you’re misusing codeine, find out if our model is right for you. Reach out to learn more.
Reviewed By Peter Manza, PhD
Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More
- Codeine-Related Deaths: A Cause for Concern. NPS Medicinewise. https://www.nps.org.au/news/codeine-related-deaths-a-cause-for-concern. October 2015. Accessed March 2023.
- Dose of Reality: Opioid Overdose. Wisconsin Department of Health Services. https://dhs.wisconsin.gov/opioids/overdose.htm. February 2023. Accessed March 2023.
- Preventing an Opioid Overdose. U.S. Department of Health and Human Services. https://www.cdc.gov/drugoverdose/pdf/patients/preventing-an-opioid-overdose-tip-card-a.pdf. Accessed March 2023.
- Opioid Overdose Basics. National Harm Reduction Coalition. https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/. September 2020. Accessed March 2023.
- Opioid Overdose Resuscitation. American Society of Anesthesiologists. https://www.asahq.org/madeforthismoment/wp-content/uploads/2017/10/Opioid-Overdose-Card-1.pdf. December 2017. Accessed March 2023.
Imagine what’s possible on the other side of opioid use disorder.
Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.